Format

Send to

Choose Destination
No To Shinkei. 2006 Jun;58(6):495-9.

[A patient with HIV encephalopathy presenting with parkinsonism during HAART therapy].

[Article in Japanese]

Author information

1
Department of Neurology, Brain Research Institute, Niigata University, 1-757 Asahimachi, Niigata City 951 8585, Japan.

Abstract

We report the case of a 32-year-old man presenting symptoms of parkinsonism. Neurological examination revealed parkinsonism symptoms such as akinesia and postural instability, dementia and frontal lobe signs. He was diagnosed as having human immunodeficiency virus (HIV) encephalopathy. Brain MRI, 99mTc ECD-SPECT and 1H-MR spectroscopy demonstrated symmetrical cerebral white matter lesions, predominantly in the bilateral frontal lobes. Frontal lobe dysfunction could be responsible for his parkinsonism associated with HIV encephalopathy. His neurological symptoms improved transiently after the initiation of HAART but fluctuated when antiretroviral drugs were changed because of their side effects. Although HAART effectively decreased plasma HIV-RNA load and increased peripheral blood CD4 cell count, his parkinsonism and dementia eventually exacerbated. Our results suggest that a combination of antiretroviral drugs affects the therapeutic efficacy against HIV encephalopathy, and that CNS symptoms could be aggravated during HAART, even when plasma HIV-RNA load and CD4 cell count are maintained under favorable conditions.

PMID:
16856518
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center